Monkshood (Wolfsbane) poisoning

Monkshood (Aconitum napellus) also called Wolfsbane, is pictured here growing in a hawthorn bush. This is a very poisonous plant. Aconitine, mesaconitine, hypaconitine and other alkaloids have potent cardiotoxins and neurotoxins found in all parts of the Aconitum species, especially in the tubers and roots.  The Latin name Aconite comes from the Greek ἀκόνιτον which means “without dust” and “without struggle”. It was used as a poison for arrow heads when hunting wolves (hence wolfsbane) and, as it is so fast acting, probably had then falling in the dust without a struggle

The neurotoxins, aconitine and mesaconitine can be absorbed through the skin and cause severe respiratory and cardiac problems. So do not pick or handle this plant without gloves, especially by the root.

Common signs of monkshood poisoning include tingling, tongue and mouth go numb, nausea with vomiting, breathing becomes harder and laboured, pulse and heartbeat become weak and irregular, skin is cold and clammy.

Patients with internal Aconitum poisoning will have cardiovascular (slows and stops the heart), neurological (pain, convulsions, paralysis), gastrointestinal symptoms (nausea and vomiting) and there are often other signs (for example, confusion and mania can occur if the alkaloids reach the brain). Multiple organ failure is likely. In autopsies, Aconitum alkaloid levels are found to be highest in the liver and kidneys, and lower in the heart and cerebrum, the latter having lower levels than the blood (Niitsu et al, 2012). The attached charts show the distribution of alkaloids in the organs at autopsy.

The estimated lethal dose is 2 mg of aconitine, 5 ml of aconite tincture and 1 g of the raw aconite plant (Chan, 2012; Qin et al., 2012). A 2mg dose of aconitine can cause death within 4 hours. Luckily cases of fatal monkshood poisoning are rare as it tastes foul and bitter and would quickly be spat out.

There is no known antidote.

As well as the already mentioned toxins aconitine, mesaconitine and hypaconitine, poisonous monkshood also contains at least a dozen other poisonous compounds, diterpenoid alkaloids, jesaconitine, lycoctonine, neopelline, neoline, benzoylaconines, and aconins. So not a baby to be messed with. Avoid picking a wild bouquet of it to take home!!

One of monkshood’s older common names was Venus’ Chariot so it may have been used in pagan flying ointments. So called “flying ointments” were allegedly used by witches (hence flying on broomsticks (wooden dildos)) where a balm or salve containing a poisonous herb was applied to the skin to control the dose. Sound evidence of this,as you can imagine, is missing. The purpose was to avail the shaman or witch of a dangerous herb’s intoxicants, getting high for visionary or mystical journeys, while avoiding some of the fatal effects. Don’t try this at home as just 2 milligrams of aconitine is lethal. Dangerous games!

Recently (Inquest Report June 2015) there was sad news in the media about the death of Nathan Greenway (7 Sept 2014), a gardener who died of multiple organ failure. He had allegedly brushed past a lot of monkshood (27 August) but had not handled any of it – to anyone’s knowledge. The coroner ruled that his death was due to unexplained causes.

In Nathan’s case, as death occurred some 10 days after developing symptoms, monkshood poisoning was ruled out as monkshood’s fatal effects are usually instantaneous. Also some of the symptoms were not those expected. For example it was reported that he was ‘drenched in sweat’ – was this the clamminess associated with Aconitum poisoning or a viral sweat?

Richard Greenway, Nathan’s father, who investigated and made the connection with monkshood poisoning, thought the plant was to blame. Asmat Mustajab, the histopathologist called for the pre-inquest hearing, also believed that aconitum “more likely than not” played a key role in Nathan’s death

Infuriatingly, the blood samples taken on his admission to hospital were destroyed – despite being labelled ‘To Be Retained’. As aconitines wreak their damage immediately but leave the body within 24 hours, it is theoretically possible that later analysis failed to detect aconitines – especially as they were not being looked for at the time as they thought he might have Ebola or another virus.

Modern intensive care can also keep patients alive for longer even with severe organ damage having been sustained.

I’m not in possession of the full facts and merely speculating from an uniformed position, but I would personally have thought that it was possible for Nathan to have died if he had handled the plants.  He may not have been observed handling them; if he had been working hard and sweating his skin pores would have been open; on a large estate ‘brushing against’ a colony of monkshood (rather than just a plant or two) could have had a cumulative effect; we are not told how long the leaves were in contact with his skin. But I wasn’t there, nor have I seen the inquest report, so in this case we must conclude that Nathan must have died for another reason. My thoughts are very much with the Nathan’s wife, father and family.

Regardless, do be aware of the plant and avoid handling it, especially by the roots. There is clinical evidence not just anecdotal that it can be absorbed by the skin (percutaneous poisoning). One of our @NapiersHerbs Twitter followers reported the following experience: “@RavenPulsar: Once I forgot to wear gloves & picked up a very young plant by the roots – hands went numb… washed hands & was ok thankfully (!)”

References:

Chan, T.Y. (2012). Aconitum alkaloid content and the high toxicity of aconite tincture. Forensic Sci. Int., 222, 1–3
Niitsu et al. (2012). Distribution of Aconitum alkaloids in autopsy cases of aconite poisoning. Forensic Sci Int. 10(227), (1-3):111-7. doi: 10.1016/j.forsciint.2012.10.021.

Qin, Y., Wang, J., Zhao, Y., Shan, L., Li, B.C., Fang, F., Jin, C., & Xiao, X.H. (2012). Establishment of a bioassay for the toxicity evaluation and quality control of Aconitum herbs. J. Hazard. Mater., 199–200, 350–357

7 Comments

  1. Stephen Glover

    Obviously, this is the one to avoid…. I remember warning a vicar, who was tending his church garden, in Lancashire. As part of the floral display, Monkshood was at the fore, probably as it’s a fine looking plant….If you spot any, anywhere, make sure the local authorities know about it! Regards to All & Be Safe. Steve.

  2. Would like more info as I am sure that my brothers wife killed him and his son, His son died very fast of what was named ” heart attack”, 39 years old and very healthy. Strange that he died within days of my brothers “Will”,l leaving him in control of his estate and our family trust. Strange that my brother died the night before he was going to retire and was set on getting a divorce from the woman who was bleeding him dry, She took every dime “750,00.00 plus from his children and tried to get into our family trust ‘1.8 million dollars. I want to know how she was able to kill my brother over time, can you give tiny doses of Monks Hood to bring on heart problems then give a lethal dose when ready?

    • Gosh! That’s a very difficult question that I’m not at all qualified to answer.

      Purely out of scientific interest, as far as I’m aware, the lethal dose for humans is 32 mg of aconitine per kilo of body weight and the lowest oral dose reported to kill a human is as low as 29 micrograms/kg body weight (100× more lethal than strychnine).

      There would be a variety of symptoms: neurological – prickling feeling then numbness of face, perioral area, and all limbs and/or muscle weakness in all limbs; cardiovascular – hypotension, chest pain, palpitations, bradycardia, sinus tachycardia, ventricular ectopics, ventricular tachycardia, and ventricular fibrillation; gastrointestinal – nausea, vomiting, abdominal pain, and diarrhea.

      There are records of aconite used in murders. However, for someone to poison another over a period of time with aconite, they’d have to either be a very experienced chemist or have access to purified forms (it’s a banned medicinal extract in UK but perhaps not in China) as it would be very hard to control the dose. There are many other natural poisons too from plants and fungi to puffer fish.

      It’s obviously very painful when family members die unexpectedly and feeling can run very high where relationships have been strained and wills changed. If you have concerns as to his cause of death, the best thing would be to speak to his doctor or the police. I hope you find solace and healing in your distress.

  3. DM Benningfield

    Hi Monica, thank you for this page–some great information! I was wondering, where the Monkshood touches the skin, would there be any sort of inflammation or other dermatological issues?
    Thanks!

  4. DM Benningfield

    Hi Monica, Great information! Thanks for the page. I was wondering if there would be any dermatological symptoms where the monkshood touches the skin? Also, do you know if there are any scents associated with this poison like almonds are with arsenic? Thanks!

What do you think?

This site uses Akismet to reduce spam. Learn how your comment data is processed.